Ask a doctor

Could I Be Allergic to my Breast Implants?

I got silicone breast implants about 10 days ago and I had a local allergic reaction to the adhesive tegaderm that was over my incision. I now have itching and redness all over my chest, back, arms, neck, and face like I am reacting systemically. I do not have any other allergies. Could this be an allergy to the implant?

Doctor Answers (14)

Allergy to silicone?

+1

It is unlikely that you could be allergic to silicone which is a natural element found in food products that we eat such as potato skin.


Laguna Beach Plastic Surgeon
5.0 out of 5 stars 7 reviews

Not your implants

+1

Hi there-

Implants do not cause problems like the one you are experiencing.

It sounds like you are experiencing a contact dermatitis- which means your skin is reacting in an allergic fashion to something it came into contact with. This can be a detergent, a fabric, or just about anything else that might have touched your skin.

I would let your plastic surgeon know about it and make an appointment to see your family doctor or dermatologist.

Hope you feel better.

Armando Soto, MD, FACS
Orlando Plastic Surgeon
5.0 out of 5 stars 98 reviews

What can cause your allergy symptoms

+1

1. Implants do not cause the reaction that you describe.

2. Topical antiseptics during surgery typically do not include your face, so it is likely something systemic.

3. Systemic causes for your rash can include any of the medications that you are or were taking at the time of surgery.

Check with your surgeon, and then stop all medications. Your doctor most likely has a protocol for treating this kind of rash. Finally, good luck!

Robert M. Freund, MD
New York Plastic Surgeon
4.5 out of 5 stars 18 reviews

You might also like...

Have dermatologist evaluate allergy

+1

Your symptoms could be secondary to one of many medications, adhesives, prep solutions, but likely not implants. I would recommend consultation with a dermatololgist to consider sources(which may not be identified) as well as treatment. In this case, additional medication may be necessary beyond Benadryl. This would be important now but also in the future as you may come in contact with the same entity again and don't necessarily want the same reaction! Hope this helps!

Michael A. Marschall, MD
Chicago Plastic Surgeon
4.5 out of 5 stars 4 reviews

Seems like allergy from medication or dressing

+1

It seems that you developed an allergic reaction to either a medication or a dressing. You need to act fast, this is what I would do:

1. Contact your local doctor, but start Benadryl at the same time. If the allergy extends to your head or neck, you might need to go to the ER.

2. Remove the tegarderm and clean the area to remove the adhesive material. Use bacitracin oint or so.You might be allergic to tape, latex, or the adhesive material.

3. It could be your pain pill or your antibiotics as well. Hope that helps.

Hisham Seify, MD, PhD, FACS
Orange County Plastic Surgeon
5.0 out of 5 stars 4 reviews

Your problem is not the implants

+1

If you reacted to the tegaderm, that speaks to your very reactive state in general because that is essentially an inert substance. You sound like you are having some kind of a medication allergy. Are you still taking pain meds? If so, stop them and take some Benedryl. Also, if there are any new meds you are taking since your surgery, stop them also. Don't worry about your implants though.

Richard P. Rand, MD, FACS
Seattle Plastic Surgeon
5.0 out of 5 stars 48 reviews

No allergic reaction to silicone breast implants

+1

An allergic reaction to silicone implants as far as I know does not exist. You more than likely developed a reaction to the adhesive material in the tegaderm.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Likely the adhesive

+1

Allergy to breast implants is very unusual. Most likely you are having a reaction to the adhesive and on the dressing. However, you should consult with your surgeon to ensure that nothing more serious is occurring. Good Luck.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 56 reviews

Allergy from Breast Implants unlikely

+1

It is highly unlikely that you are allergic to your breast implants. Having said that, blood obtained from individuals with silicone implants may contain antibodies which is typical of an reaction to a foreign body but the true significance of these antibodies is not known nor are they felt to be related to any disease condition.

It is far more likely that you are allergic to the adhesive dressing which is very common or to other components of the peri-operative care.

It is exceptionally common now, to use antibiotic solutions when washing out the breast implant pocket. Very standard antibiotics are used but it is possible that you were exposed to a medication to which you had a previously unrecognized allergy. These commonly include gentamycin, ancef (cefazolin), and bacitracin. An allergy to the latter is a possibility.

I hope this helps.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 44 reviews

Unlikely you are allergic to implants

+1

There are no reports of allergic reactions to gel or saline implants. It sounds as if you have a reaction to the adhesive dressing, known as contact dermatitis.

Michael S. Beckenstein, MD
Birmingham Plastic Surgeon
5.0 out of 5 stars 10 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.